Indiana, 2019

Hail and Damaging Winds in Indiana, June 1, 2019

June 1, 2019 · NWS IWX · 33 events in 8 counties and zones

Surface CAPES in excess of 3000 J/KG were in place ahead of a cold front and lake breeze boundary. Thunderstorms rapidly developed and became prolific hail producers.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
33

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS IWX wrote it up.

Surface CAPES in excess of 3000 J/KG were in place ahead of a cold front and lake breeze boundary. Thunderstorms rapidly developed and became prolific hail producers. Portions of Steuben and DeKalb county seen multiple severe storms each producing hail from quarter to two inch diameter.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Northern Indiana wrote its last area forecast discussion before the first event at Jun 1, 1:59 PM EST, 1 hour 36 minutes earlier.

Area forecast discussion, Jun 1, 1:59 PM EST, 1 hour 36 minutes before
Area Forecast Discussion
National Weather Service Northern Indiana
259 PM EDT Sat Jun 1 2019

.SYNOPSIS...
Issued at 259 PM EDT Sat Jun 1 2019

Showers and storms are possible through the late evening. Some of
these storms may be severe with hail and damaging winds. Cool and
dry conditions are expected Sunday through Tuesday but additional
rain is expected thereafter.

&&

.SHORT TERM...(This Evening through Tonight)
Issued at 259 PM EDT Sat Jun 1 2019

Continue to focus primarily on severe chances this afternoon and
into the late evening. Our CWA continues to destabilize this
afternoon with surface temps around 80F and relatively cold temps
aloft. Surface dewpoints continue to run a few degrees lower than
guidance but excellent low/midlevel lapse rates still yielding
around 2K J/kg 0-1km MLCAPE per SPC/RAP mesoanalysis. Still waiting
on a trigger though with general AVA/subsidence/capping over IN.
Elevated WAA supporting convection across Michigan but this forcing
remains just north of our CWA. Guidance suggests enough heating late
this afternoon to erode lingering cap (particularly NE) and old
outflow/differential heating boundaries/lake breeze could generate a
few isolated storms during the afternoon/early evening as suggested
by the RAP. If this occurs...there will be a marginal severe risk
for wind and hail due to instability but storms will remain "pulsey"
given complete lack of deep layer shear over our area this afternoon
and little/no forcing for organization.

Much better forcing (and shear) arrives later this evening with
approach of fairly vigorous shortwave currently entering northern IL.
Associated cold front won't cross our area until 01-05Z tonight. Two
areas for concern with this later activity. One...potential for a
few isolated storms to develop ahead of the main front. Similar to
this afternoon...this would tap into better diurnal instability but
lack better forcing/shear. Two...with primary shortwave/cold front.
Diurnal timing is not favorable but healthy midlevel CVA and lapse
rates aloft could maintain stronger updrafts into the late evening.
Hail and damaging winds would be the primary concern. Very wet
antecedent conditions always lead to some flooding concern with
thunderstorms but expect storms will move fairly quickly and remain
more on the scattered side. Bottomline...several lower-end chances
for severe storms through the late evening across much of the CWA.
The risk is certainly there but delineating any particular location
and exact timing is difficult in this scenario.

&&

.LONG TERM...(Sunday through Saturday)
Issued at 259 PM EDT Sat Jun 1 2019

Sun/Mon/Tue still looking dry and pleasant with brief period of
highly amplified flow leaving our region in cool/dry NNW flow.
Incoming airmass is relatively chilly with 850mb temps around 0C
across MI and only mid-single digits over Indiana. This yields highs
in the mid/upper 60s and lows Mon morning near 40F. Will still
likely be a fair amount of cu on Sunday and even an outside chance
for a shower in our far east with trough axis swinging through the
eastern Lakes but will hold with silent 10 PoP.

Our reprieve will be short-lived though. Westerly flow returns high
theta-e plume to the area Tuesday night with an upper low meandering
into the region by the weekend. This leads to several periods of
rain and cloudy skies.

&&

.AVIATION...(For the 18Z TAFS through 18Z Sunday Afternoon)
Issued at 126 PM EDT Sat Jun 1 2019

Atmosphere becoming very unstable but still capped. Area of storms
have moved by to our north where less capping and better forcing
exists. Cannot rule out an isolated tsra through the afternoon
near terminals but chances too low for inclusion. Better chances
arrive this evening ahead of cold front and stronger forcing
aloft. Expect better coverage with scattered tsra at that time and
made only minor adjustments to timing, mainly pushing start time
back a bit. Front passes bringing end to pcpn and northwest winds
for Sunday. Models bringing MVFR cigs into KFWA so added a group
for this overnight.

&&

.IWX WATCHES/WARNINGS/ADVISORIES...
IN...NONE.
MI...NONE.
OH...NONE.
LM...NONE.
&&

SYNOPSIS...AGD
SHORT TERM...AGD
LONG TERM...AGD
AVIATION...Lashley

Visit us at www.weather.gov/iwx

Follow us on Facebook...Twitter...and YouTube at:
www.facebook.com/NWSNorthernIndiana
www.twitter.com/nwsiwx
www.youtube.com/NWSNorthernIndiana
Hazardous weather outlook, Jun 1, 2:09 PM EST, 1 hour 26 minutes before
Hazardous Weather Outlook
National Weather Service Northern Indiana
309 PM EDT Sat Jun 1 2019

INZ003>009-012>018-020-022>027-032>034-MIZ077>081-OHZ001-002-004-005-
015-016-024-025-021915-
La Porte-St. Joseph IN-Elkhart-Lagrange-Steuben-Noble-De Kalb-Starke-
Pulaski-Marshall-Fulton IN-Kosciusko-Whitley-Allen IN-White-Cass IN-
Miami-Wabash-Huntington-Wells-Adams-Grant-Blackford-Jay-Berrien-
Cass MI-St. Joseph MI-Branch-Hillsdale-Williams-Fulton OH-Defiance-
Henry-Paulding-Putnam-Van Wert-Allen OH-
309 PM EDT Sat Jun 1 2019 /209 PM CDT Sat Jun 1 2019/

This Hazardous Weather Outlook is for northern Indiana, southwest
Michigan and northwest Ohio.

.DAY ONE...This afternoon and tonight.

There is a chance of thunderstorms through late evening. Some of
these storms may be severe with hail and damaging winds.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Dangerous swimming conditions are possible Sunday along the
southeast shore of Lake Michigan.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed this evening.

LMZ043-046-021915-
New Buffalo MI to St Joseph MI-Michigan City IN to New Buffalo MI-
309 PM EDT Sat Jun 1 2019

This Hazardous Weather Outlook is for The Nearshore Waters of
Southeastern Lake Michigan.

.DAY ONE...This afternoon and tonight.

Scattered thunderstorms are expected late this afternoon into early
evening.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

No hazardous weather is expected at this time.

In the hours before

Local storm report, Jun 1, 3:00 PM EST, 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
400 PM EDT SAT JUN 1 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0355 PM     HAIL             STURGIS                 41.80N 85.42W
06/01/2019  E0.70 INCH       ST. JOSEPH         MI   PUBLIC

            0.5 INCH TO 0.7 INCH.

&&

CR
Special weather statement, Jun 1, 3:05 PM EST, 30 minutes before
Special Weather Statement
National Weather Service Northern Indiana
405 PM EDT Sat Jun 1 2019

INZ003-004-012030-
La Porte-St. Joseph-
405 PM EDT Sat Jun 1 2019

...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN ST. JOSEPH AND EAST
CENTRAL LA PORTE COUNTIES...

At 405 PM EDT/305 PM CDT/, a strong thunderstorm was located near New
Carlisle, or 9 miles east of La Porte, moving east at 25 mph.

Winds in excess of 40 mph and half inch hail are possible with this
storm.

Locations impacted include...
La Porte, Kingsbury, Fish Lake, Lydick, Crumstown and Stillwell.

Seek shelter until these storms pass.

&&

LAT...LON 4150 8674 4158 8675 4171 8636 4160 8628
TIME...MOT...LOC 2005Z 263DEG 22KT 4161 8653

HAIL...0.50IN
WIND...40MPH

MARSILI
Special weather statement, Jun 1, 3:09 PM EST, 26 minutes before
Special Weather Statement
National Weather Service Northern Indiana
409 PM EDT Sat Jun 1 2019

INZ007-012045-
Steuben-
409 PM EDT Sat Jun 1 2019

...A STRONG THUNDERSTORM WILL AFFECT NORTHERN STEUBEN COUNTY...

At 408 PM EDT, a strong thunderstorm was located 7 miles west of
Angola, moving east at 25 mph.

Winds in excess of 40 mph and half inch hail are possible with this
storm.

Locations impacted include...
Angola, Fremont, Lake Gauge, Lake James, Flint and Crooked Lake.

This includes the following highways...
 Interstate 69 in Indiana between mile markers 348 and 355.
 Interstate 80 in Indiana between mile markers 145 and 154.

Seek shelter until these storm pass.

&&

LAT...LON 4164 8484 4163 8519 4170 8519 4175 8487
TIME...MOT...LOC 2008Z 262DEG 21KT 4167 8515

HAIL...0.50IN
WIND...40MPH

MARSILI
Special weather statement, Jun 1, 3:20 PM EST, 15 minutes before
Special Weather Statement
National Weather Service Northern Indiana
420 PM EDT Sat Jun 1 2019

INZ006-007-012045-
Lagrange-Steuben-
420 PM EDT Sat Jun 1 2019

...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN STEUBEN AND EAST
CENTRAL LAGRANGE COUNTIES...

At 420 PM EDT, a strong thunderstorm was located 9 miles west of
Angola, moving east at 25 mph.

Winds in excess of 40 mph and half inch hail are possible with this
storm.

Locations impacted include...
Angola, Elmira, Stroh, Salem Center, Indianola, Long Lake, Pleasant
Lake, Golden Lake, Big Turkey Lake and Big Long Lake.

This includes Interstate 69 in Indiana between mile markers 343 and
350.

Seek shelter until these storms pass.

&&

LAT...LON 4156 8526 4163 8528 4167 8499 4157 8495
TIME...MOT...LOC 2020Z 262DEG 20KT 4162 8518

HAIL...0.50IN
WIND...40MPH

MARSILI
Local storm report, Jun 1, 3:26 PM EST, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
426 PM EDT SAT JUN 1 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0417 PM     HAIL             2 N ORLAND              41.76N 85.17W
06/01/2019  E0.25 INCH       STEUBEN            IN   TRAINED SPOTTER

&&

CR
Special weather statement, Jun 1, 3:33 PM EST, 2 minutes before
Special Weather Statement
National Weather Service Northern Indiana
433 PM EDT Sat Jun 1 2019

INZ004-012100-
St. Joseph-
433 PM EDT Sat Jun 1 2019

...A STRONG THUNDERSTORM WILL AFFECT CENTRAL ST. JOSEPH COUNTY...

At 432 PM EDT, a strong thunderstorm was located near North Liberty,
or near Gulivoire Park, moving east at 35 mph.

Winds in excess of 40 mph and nickel size hail are possible with this
storm.

Locations impacted include...
South Bend, Mishawaka, Georgetown, Granger, Gulivoire Park, Osceola,
North Liberty, Lakeville, Indian Village, Crumstown, Wyatt and
Woodland.

This includes Interstate 80 in Indiana between mile markers 79 and
86.

&&

LAT...LON 4175 8608 4160 8606 4152 8606 4154 8647
      4166 8647
TIME...MOT...LOC 2032Z 259DEG 31KT 4159 8636

HAIL...0.88IN
WIND...40MPH

CR

The radar

The Northern Indiana radar (KIWX), 59 km away, was scanning. The volume nearest the first event began at 20:36 UTC.

Open the radar archive at this moment

Event by event

29 hail, 4 thunderstorm wind. Local standard time, as filed.

Hail, St. Joseph

When
June 1, 3:35 PM EST to 3:36 PM EST
Where
St. Joseph County, 1.7 mi WNW of Gilmer Park
Measured
1.25 in hail
Reported by
Public
Coordinates
41.610, -86.330

Thunderstorm Wind, St. Joseph

When
June 1, 3:35 PM EST to 3:36 PM EST
Where
St. Joseph County, 1.7 mi WNW of Gilmer Park
Measured
50 kt (58 mph) estimated gust
Reported by
Trained Spotter
Coordinates
41.610, -86.330

A trained spotter reported a six inch diameter tree limb was blown down.

Hail, St. Joseph

When
June 1, 3:36 PM EST to 3:37 PM EST
Where
St. Joseph County, 1.24 mi NW of South Bend
Measured
1 in hail
Reported by
Public
Coordinates
41.680, -86.270

Hail, Steuben

When
June 1, 3:36 PM EST to 3:37 PM EST
Where
Steuben County, 1.24 mi NW of Moonlight Bay
Measured
1.5 in hail
Reported by
NWS Employee
Coordinates
41.590, -85.050

Hail, Steuben

When
June 1, 3:36 PM EST to 3:37 PM EST
Where
Steuben County, Angola
Measured
1.5 in hail
Reported by
Trained Spotter
Coordinates
41.630, -85.000

Hail, St. Joseph

When
June 1, 3:40 PM EST to 3:41 PM EST
Where
St. Joseph County, 0.69 mi S of Nutwood
Measured
1 in hail
Reported by
Public
Coordinates
41.590, -86.280

Hail, St. Joseph

When
June 1, 3:43 PM EST to 3:44 PM EST
Where
St. Joseph County, 1.48 mi NNW of Gilmer Park
Measured
1.25 in hail
Reported by
Public
Coordinates
41.620, -86.310

Hail, Steuben

When
June 1, 3:45 PM EST to 3:46 PM EST
Where
Steuben County, 0.52 mi E of Pleasant Lake
Measured
0.88 in hail
Reported by
Public
Coordinates
41.570, -85.010

Hail, Steuben

When
June 1, 3:45 PM EST to 3:46 PM EST
Where
Steuben County, 0.86 mi SE of Flint
Measured
0.75 in hail
Reported by
Amateur Radio
Coordinates
41.640, -85.120

Hail, St. Joseph

When
June 1, 3:55 PM EST to 3:56 PM EST
Where
St. Joseph County, 2.14 mi SSE of Mishawaka
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
41.640, -86.160

Hail, Elkhart

When
June 1, 4:07 PM EST to 4:08 PM EST
Where
Elkhart County, 2.18 mi ESE of Elkhart Midway Arpt
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
41.610, -85.880

Hail, Elkhart

When
June 1, 4:12 PM EST to 4:13 PM EST
Where
Elkhart County, 2.76 mi N of Goshen
Measured
1 in hail
Reported by
Public
Coordinates
41.620, -85.830

Hail, Elkhart

When
June 1, 4:23 PM EST to 4:24 PM EST
Where
Elkhart County, 2.49 mi SE of Elkhart Midway Arpt
Measured
1 in hail
Reported by
Public
Coordinates
41.600, -85.880

Hail, Lagrange

When
June 1, 4:41 PM EST to 4:42 PM EST
Where
Lagrange County, 1.24 mi SW of Lagrange
Measured
1 in hail
Reported by
Public
Coordinates
41.640, -85.440

Hail, Lagrange

When
June 1, 4:42 PM EST to 4:43 PM EST
Where
Lagrange County, 0.69 mi S of Lagrange
Measured
0.75 in hail
Reported by
Amateur Radio
Coordinates
41.640, -85.420

Hail, Elkhart

When
June 1, 5:23 PM EST to 5:24 PM EST
Where
Elkhart County, 2.14 mi SSE of Wakarusa
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
41.500, -86.010

Hail, Noble

When
June 1, 5:45 PM EST to 5:46 PM EST
Where
Noble County, 0.86 mi NW of Wolcottville
Measured
0.88 in hail
Reported by
Public
Coordinates
41.530, -85.380

Hail, De Kalb

When
June 1, 5:52 PM EST to 5:53 PM EST
Where
De Kalb County, 2.07 mi E of Butler
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
41.430, -84.830

Hail, De Kalb

When
June 1, 6:03 PM EST to 6:04 PM EST
Where
De Kalb County, Butler
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
41.430, -84.870

Hail, Elkhart

When
June 1, 7:35 PM EST to 7:36 PM EST
Where
Elkhart County, 0.52 mi W of Goshen
Measured
2 in hail
Reported by
Trained Spotter
Coordinates
41.580, -85.840

Several spotters reported hail ranging from one to two inches in diameter.

Thunderstorm Wind, Noble

When
June 1, 7:53 PM EST to 7:54 PM EST
Where
Noble County, 2.76 mi N of Cosperville
Measured
60 kt (69 mph) estimated gust
Reported by
Public
Coordinates
41.520, -85.470

The public reported roof damage to a barn with several large trees blown down or snapped.

Hail, Allen

When
June 1, 8:44 PM EST to 8:45 PM EST
Where
Allen County, 0.87 mi SW of Westlawn
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
41.070, -85.260

Hail, Allen

When
June 1, 8:46 PM EST to 8:47 PM EST
Where
Allen County, 3.12 mi W of Greendale
Measured
1.25 in hail
Reported by
Broadcast Media
Coordinates
41.100, -85.180

Hail, Allen

When
June 1, 8:48 PM EST to 8:49 PM EST
Where
Allen County, 1.48 mi NNW of Greendale
Measured
2 in hail
Reported by
Amateur Radio
Coordinates
41.120, -85.130

Hail, Allen

When
June 1, 8:52 PM EST to 8:53 PM EST
Where
Allen County, 0.52 mi W of Ft Wayne
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
41.070, -85.140

Hail, Allen

When
June 1, 9:00 PM EST to 9:04 PM EST
Where
Allen County, 1.73 mi NW of Thurman
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
41.140, -85.020

Hail, Allen

When
June 1, 9:13 PM EST to 9:14 PM EST
Where
Allen County, 0.52 mi E of Concordia Gardens
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
41.120, -85.090

Hail, Allen

When
June 1, 9:15 PM EST to 9:16 PM EST
Where
Allen County, 2.09 mi NE of Royal Oaks
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
41.120, -85.050

Hail, Allen

When
June 1, 9:15 PM EST to 9:16 PM EST
Where
Allen County, 1.04 mi E of Brookside Estates
Measured
1 in hail
Reported by
Public
Coordinates
41.150, -85.060

Hail, Allen

When
June 1, 9:17 PM EST to 9:18 PM EST
Where
Allen County, 1.73 mi NW of Thurman
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
41.140, -85.020

Hail, Allen

When
June 1, 9:24 PM EST to 9:25 PM EST
Where
Allen County, 0.87 mi SW of Dunfee
Measured
0.88 in hail
Reported by
Public
Coordinates
41.070, -85.340

Thunderstorm Wind, Huntington

When
June 1, 9:25 PM EST to 9:26 PM EST
Where
Huntington County, 2.61 mi W of Huntington Muni Arpt
Measured
55 kt (63 mph) estimated gust
Reported by
Emergency Manager
Coordinates
40.850, -85.520

Emergency management officials reported a tree was blown down onto a home, causing roof damage.

Thunderstorm Wind, Huntington

When
June 1, 9:30 PM EST to 9:31 PM EST
Where
Huntington County, 1.57 mi W of Toledo
Measured
55 kt (63 mph) estimated gust
Reported by
Emergency Manager
Coordinates
40.820, -85.450

Emergency management officials reported a tree was blown down and was blocking a roadway.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Indiana in 2019Every state in 2019This day in weather historyWarnings in Indiana, June 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 838529, 838560, 838530, 838531, 838532, 838533, 838534, 838535, 838536, 838537, 838539, 838540, 838541, 838542, 838543, 838544, 838545, 838546, 838547, 838548, 838561, 838549, 838550, 838551, 838552, 838553, 838555, 838556, 838557, 838558, 838559, 838563, 838564.